Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 19, NWS Midland/Odessa, TX

August 10, 2018Brewster County, Terrell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 10, 2018, 5:11 PM CDT for Brewster County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2018, 5:11 PM CDT (22:11 UTC)
Expired
Aug 10, 2018, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Brewster County, TX, Terrell County, TX

The radar

The Laughlin AFB radar (KDFX), 212 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 10.2 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

902 
WGUS54 KMAF 102211
FFWMAF
TXC043-443-110115-
/O.NEW.KMAF.FF.W.0019.180810T2211Z-180811T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
511 PM CDT FRI AUG 10 2018

The National Weather Service in Midland has issued a

* Flash Flood Warning for...
  East central Brewster County in southwestern Texas...
  Southern Terrell County in southwestern Texas...

* Until 815 PM CDT.

* At 511 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to three inches of rain 
  have already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Dryden and Terrell County Airport. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

&&

LAT...LON 3012 10314 3011 10265 3005 10257 3011 10257
      3011 10237 3042 10174 3036 10166 3029 10176
      2978 10176 2981 10182 2978 10193 2982 10198
      2979 10207 2988 10232 2976 10239 2979 10249
      2975 10255 2977 10257 2975 10267 2957 10277

$$

29

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 2:35 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Aug 10, 2:35 PM CDT, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
235 PM CDT Fri Aug 10 2018

.DISCUSSION...
.The potential for heavy rain and areas of flash flooding still
remains possible through at least Saturday for many areas...

This forecast still remains fairly complicated over the next couple
of days as our weather will be driven by mesoscale boundaries and
a slow moving upper trough/low through the weekend.

The upper ridge across the western ConUS will begin to build into
the Northern Plains today as a weak upper trough develops
underneath it over OK and TX. Will continue to see some weak upper
shortwaves move over the area today, providing a bit of lift to
aid in thunderstorm development throughout the day. Still seeing
quite a bit of cloud cover across the western half of the forecast
area from morning convection, but it may be thinning slightly?
We've already started to see thunderstorms developing across
portions of the Permian Basin and Lower Trans Pecos, all near
stationary surface boundaries from previous convection. Throughout
the afternoon, clusters of storms will continue to produce new
outflow boundaries, aiding in additional development across the
eastern half of the forecast area. Although heavy rainfall will be
the main threat, we could see a strong storm or two produce some
gusty winds, particularly associated with outflow boundaries.
Fairly weak flow aloft will result in slow storm movement,
contributing to the potential for areas of flash flooding.

By Saturday morning, forecast models develop a closed low near the
area with high amounts of moisture remaining in place. This upper
trough/low will provide good upper forcing for ascent for many
areas through much of the day Saturday. Areas of best coverage and
rainfall accumulations look to be across the Permian Basin, Lower
Trans Pecos and Big Bend regions through Saturday evening though
all areas have at least a chance. PWATs near 1.5-2" during this
time and continued weak flow aloft leading to slow storm motion
will likely result in heavy rainfall and areas of flash flooding.
Increased cloud cover and rain chances will keep high temperatures
in the 70s and 80s.

Sunday, the upper trough axis shifts east a bit with drier air
moving into western areas, keeping best chances for rain across far
eastern and southern areas Sunday and Monday. The upper low will
eventually lift to the north by Tuesday and rain chances decrease
significantly areawide. Upper ridging is then forecast to build
back in around mid next week sending temperatures back up into the
mid 90s through the end of the week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     68  85  66  85 /  60  40  40  40
Carlsbad                       66  82  65  86 /  30  40  20  10
Dryden                         72  81  67  83 /  60  70  50  50
Fort Stockton                  66  78  64  83 /  70  60  40  30
Guadalupe Pass                 61  75  59  80 /  40  50  20  10
Hobbs                          64  81  61  83 /  50  50  20  20
Marfa                          61  74  55  77 /  50  60  40  30
Midland Intl Airport           68  83  65  85 /  60  50  30  30
Odessa                         67  82  64  84 /  60  50  30  30
Wink                           68  84  65  87 /  60  50  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

10/27
Hazardous weather outlook, Aug 10, 3:08 PM CDT, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
308 PM CDT Fri Aug 10 2018

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-112015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
308 PM CDT Fri Aug 10 2018 /208 PM MDT Fri Aug 10 2018/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are possible across Southeast New Mexico and
West Texas through tonight. Frequent lightning and gusty winds will
accompany storms, but the main threat will be heavy rainfall, which
could result in localized flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms remain possible through this weekend. Heavy rainfall
and localized flash flooding are the main threats with showers and
storms that develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Aug 10, 2:15 PM CDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
215 PM CDT FRI AUG 10 2018

TXZ075-101945-
Pecos TX-
215 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PECOS COUNTY UNTIL
245 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Sheffield, moving southeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sheffield, Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 306 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3067 10200 3102 10222 3102 10220 3100 10219
      3101 10218 3099 10209 3100 10205 3098 10201
      3099 10199 3093 10192 3092 10188 3089 10189
      3086 10185 3080 10183 3076 10184 3075 10182
      3070 10181 3066 10178
TIME...MOT...LOC 1915Z 310DEG 13KT 3089 10189

10
Special weather statement, Aug 10, 2:46 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
246 PM CDT FRI AUG 10 2018

TXZ075-102015-
Pecos TX-
246 PM CDT FRI AUG 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS COUNTY UNTIL 315 PM
CDT...

At 246 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles southeast of McCamey, moving southeast at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Iraan and Iraan Municipal Airport.

This includes Interstate 10 between mile markers 306 and 312.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3084 10214 3099 10211 3099 10208 3100 10205
      3098 10201 3099 10198 3096 10195 3095 10193
      3093 10192 3092 10188 3089 10189 3087 10186
      3084 10185 3083 10185
TIME...MOT...LOC 1946Z 121DEG 5KT 3094 10203

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 2:15 PM CDTSpecial Weather StatementMAF30 min
Aug 10, 2:18 PM CDTAreal Flood AdvisoryMAFPecos3 hr
Aug 10, 2:46 PM CDTSpecial Weather StatementMAFUpton29 min
Aug 10, 3:01 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 10, 3:09 PM CDTAreal Flood AdvisoryMAFHoward3 hr
Aug 10, 3:27 PM CDTAreal Flood AdvisoryMAFBorden, Dawson3 hr
Aug 10, 3:27 PM CDTAreal Flood AdvisoryMAFMartin3 hr
Aug 10, 3:29 PM CDTAreal Flood AdvisoryMAFTerrell3 hr
Aug 10, 5:48 PM CDTSpecial Weather StatementMAFGaines42 min
Aug 10, 5:59 PM CDTSpecial Weather StatementMAFEctor31 min
Aug 10, 6:08 PM CDTAreal Flood AdvisoryMAFGaines3 hr

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.